CDC and FDA investigates cases of severe lung diseases related to vaping

ad1

The Center for Disease Control CDC) and the Food and Drug Administration (FDA) issued a joint statement about the ongoing investigations by U.S. health officials involving over 200 possible cases of severe lung disease associated with vaping across 25 states in the country.

The agencies mentioned that they need more information to better understand whether there’s a relationship between any specific products or substances and the reported illnesses.

According to the agencies, the cases that have been reported to them don’t seem to be linked to one particular product. However, the agencies also mentioned that it should be noted that in some cases, patients divulged that they have been using either THC or CBD which are components you can find in cannabis.

In their joint statement, CDC Director Robert Redfield and acting FDA Commissioner Ned Sharpless said: “Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar presentations, which is why our ongoing investigation is critical.”

In a separate statement, the Health and Human Services Secretary Alex Azar had this to say: “HHS and the Trump Administration are using every tool we have to get to the bottom of this deeply concerning outbreak of illnesses in Americans who use e-cigarettes.

“More broadly, we will continue using every regulatory and enforcement power we have to stop the epidemic of youth e-cigarette use,” added Azar.

As of August 27, there have been 215 identified cases. This is up from the 193 reported cases last week. Federal officials are working hand in hand with both the state and local health departments in tracking the outbreak.

In Illinois, there have been a total of 27 recorded cases that match the description of the illness. This comes following the report of the death of an adult man in Illinois who suffered a severe respiratory illness as a result of using e-cigarette product. The state is currently checking eight more cases.

According to the Illinois Department of Health Director Ngozi Ezike, more than half of the 27 cases reported to the state involved vaping THC which is the compound found in marijuana that makes users high.

In many of the reported cases, patients have experienced gradual symptoms that include chest pain, shortness of breath, and breathing difficulty. In some cases, patients also experienced diarrhea and vomiting or other symptoms that included fatigue or fevers.

Health officials are still in the process of gathering reports involving different products. Due to this, they cannot pinpoint the exact cause of the illness.

The specific substances found in e-cigarette products that are causing the illness are not yet known. The FDA says it could involve not just one but a variety of substances.

The FDA is looking for information like the names of the products used and where they were purchased from. They are also figuring out how these products were used. By gathering all the important information, it would help the FDA and CDC determine if there are patterns involved in e-cigarette products and lung diseases.

“We’re on the cusp of what we consider new territory in that this is not an illness or an association between vaping and acute respiratory illnesses that have been reported before or that CDC even collects information on,” remarked Ezike.

Following the release of the joint statement between the CDC and the FDA, the former also issued a health advisory to doctors and public health officials. They have been informed about the outbreak of severe lung disease. They were also asked to share any information they may have about the matter with the CDC.

As the investigation continues, the FDA has advised the public most especially youth, young adults, pregnant women, and those who do not currently any tobacco products to refrain from using an e-cigarette and its related products. More information about the matter will be released to the public by the CDC and FDA as soon as they are available.

If someone has used e-cigarette products, they should check themselves and see if they are exhibiting symptoms. If they are experiencing chest pain, shortness of breath, or cough, they might want to seek the assistance of a health professional.

Leave a Reply

Your email address will not be published. Required fields are marked *